Winter Storm, Northern Berkshire
- When
- January 28, 4:00 AM EST to January 29, 3:30 AM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
A low pressure system developed over the lower Mississippi Valley during Tuesday January 27th. The low then strengthened, and tracked northeast from the lower Ohio Valley Wednesday morning on January 28th, into Pennsylvania during Wednesday afternoon, and into northern New England by Thursday morning January 29th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A low pressure system developed over the lower Mississippi Valley during Tuesday January 27th. The low then strengthened, and tracked northeast from the lower Ohio Valley Wednesday morning on January 28th, into Pennsylvania during Wednesday afternoon, and into northern New England by Thursday morning January 29th.
This storm spread a significant wintry mix of precipitation across western Massachusetts, beginning early Wednesday morning, and ending early Thursday morning.
Snow and sleet amounts ranged from 4 to 8 inches, with the greatest amounts occurring across higher elevations within northern Berkshire County. In addition, some freezing rain occurred, with ice accretion of generally under one tenth of an inch occurring.
The wintry mix led to either closures, or delayed openings of numerous schools and businesses both Wednesday and Thursday mornings. In addition, treacherous travel conditions existed during this period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 28, 3:55 AM EST, 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
355 AM EST WED JAN 28 2009
.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL EMERGE FROM OHIO VALLEY AND TRACK
NORTHEAST ACROSS THE CENTRAL APPALACHIANS TODAY...AND THROUGH
SOUTHEAST NEW YORK AND CENTRAL NEW ENGLAND TONIGHT. THIS SYSTEM WILL
STRENGTHEN AS IT APPROACHES OUR REGION...AND WILL BRING WIDESPREAD
SNOW THROUGH MUCH OF MORNING BEFORE MIXING WITH AND CHANGING TO
SLEET AND FREEZING FROM THE CAPITAL REGION SOUTH AND EAST THIS
AFTERNOON. THE LOW PRESSURE SYSTEM WILL CONTINUE TO INTENSIFY AS IT
REACHES THE GULF OF MAINE LATE THIS EVENING. THE PRECIPITATION WILL
END...HOWEVER WINDY CONDITIONS WILL OCCUR OVERNIGHT BEHIND THE
DEPARTING STORM.
&&
.NEAR TERM /THROUGH TONIGHT/...
SNOW HAS OVERSPREAD THE SOUTHERN TWO THIRDS OF THE AREA...WITH THE
ALBANY AREA SEEING THE FIRST SNOW FLAKES FALL AROUND 230 AM.
WIDESPREAD SNOW WILL CONTINUE TO DEVELOP NORTHWARD AS THE COLUMN
SATURATES. SO FAR NOT MUCH IN THE WAY OF BANDED SIGNATURES IN THE
RADAR REFLECTIVITIES...WITH A PRETTY UNIFORM SHIELD OF SNOW ASSOC
WITH ISENTROPIC LIFT ON THE 285-290 K SURFACE. THE ISENTROPIC
LIFT/WARM ADVECTION REGIME WILL CONTINUE THROUGH MUCH OF THE
DAY...BEFORE MOVING EASTWARD THIS EVENING. HOWEVER...PRECIP WILL
CONTINUE TO FALL AS THE CYCLONIC VORTICITY ADVECTION INCREASES ASSOC
WITH THE PASSAGE OF THE UPPER LEVEL TROF AXIS THAT WILL BE MOVING
EASTWARD ACROSS THE REGION THIS EVENING. BY LATE THIS EVENING...THE
PRECIP WILL HAVE TAPERED OFF...ALTHOUGH WINDS WILL SHIFT TO THE
NORTHWEST AND STRENGTHEN IN WAKE OF THE DEPARTING DEEPENING LOW.
WINDS WILL INCREASE TO BETWEEN 20-30 MPH AROUND MIDNIGHT...WITH SOME
GUSTS OF 40-45 MPH POSSIBLE FOR A 3-6 HOUR WINDOW OVERNIGHT.
WINTER STORM WARNINGS WILL CONTINUE ACROSS THE ENTIRE
AREA...ALTHOUGH THERE HAVE BEEN SOME CHANGES SINCE THE PREVIOUS
FORECAST. BETTER MODEL CONSENSUS WITH REGARDS TO THE STORM TRACK HAS
LED TO SOME REFINEMENTS IN EXPECTED SNOW TOTALS VS ICE. THE 00Z
VERSIONS OF THE NAM/GFS/ECMWF ALL TRACK THE SURFACE LOW THROUGH PA
TODAY...AND INTO SE NY/WRN NEW ENG THIS EVENING. WARMER AIR ALOFT
WILL INVADE FROM THE SOUTH AND WEST AND GRADUALLY OVERSPREAD THE
AREA LATE THIS MORNING INTO THE AFTERNOON. NORTHERLY LOW LEVEL
AGEOSTROPHIC FLOW SHOULD KEEP COLD AIR LOCKED IN AT THE SURFACE
THROUGH MUCH OF THE EVENT. THERE ARE SOME DIFFERENCES IN LOW LEVEL
TEMPS PROFILES...SO BLEND WAS USED FOR SORTING OUT PTYPE ISSUES.
NORTH AND WEST OF THE CAPITAL REGION IT APPEARS THAT ALL SNOW WILL
FALL. ACROSS THE CAPITAL REGION... SCHOHARIE VALLEY...NORTHERN
TACONICS/BERKSHIRES AND SOUTHERN VERMONT SNOW WILL FALL THROUGH THE
MORNING THEN MIX WITH AND EVENTUALLY CHANGE TO SLEET AND FREEZING
RAIN FROM SOUTH TO NORTH THIS AFTERNOON. FARTHER SOUTH ACROSS THE
EASTERN CATSKILLS... CENTRAL/SOUTHERN TACONICS...NORTHERN BERKSHIRES
AND NORTHERN LITCHFIELD HILLS SNOW WILL MIX WITH AND CHANGE TO SLEET
AND FREEZING RAIN QUICKER...SO MORE IN THE WAY OF SLEET/ICE
ACCRETION WITH LESS SNOWFALL.
MODEL GUIDANCE HAS ALSO COME INTO DECENT AGREEMENT WITH REGARDS TO
QPF. A SOLID 1 TO 1.3 INCHES OF PRECIP EXPECTED. THIS WILL FALL AS
EITHER SNOW OR A WINTRY MIX ACROSS ALMOST THE ENTIRE AREA...EXCEPT
FOR SOUTHERN DUTCHESS/LITCHFIELD COUNTIES WHERE MIXED PRECIP WILL
CHANGE TO RAIN FOR AT LEAST A FEW HOURS LATER THIS AFTERNOON AS
SURFACE TEMPS CREEP ABOVE FREEZING.
EXPECTED SNOWFALL TOTALS ARE AS FOLLOWS...8 TO 12 INCHES FROM THE
MOHAWK VALLEY EASTWARD TO THE SARATOGA REGION...BUT 10 TO 16 INCHES
ACROSS THE SOUTHERN ADIRONDACKS. FOR THE CAPITAL REGION AND
SCHOHARIE VALLEY EASTWARD TO THE NORTHERN BERKSHIRES GENERALLY 6 TO
10 INCHES WITH UP TO ONE TENTH OF ICE ACCRETION POSSIBLE. FOR
SOUTHERN VERMONT...GENERALLY 8 TO 12 INCHES BUT ALSO SOME LIGHT
ICING POSSIBLE LATE TODAY. MORE COMPLEX FARTHER SOUTH...WHERE MIXING
OCCURS EARLIER EXPECTING 5 TO 9 INCHES OF SNOW FROM THE EASTERN
CATSKILLS EASTWARD TO THE SOUTHERN BERKSHIRES...WITH ONE QUARTER TO
ONE THIRD OF AN INCH OF ICE. FROM THE MID HUDSON VALLEY EASTWARD TO
THE LITCHFIELD HILLS 4 TO 7 INCHES OF SNOW WITH ONE QUARTER TO ONE
THIRD OF AN INCH OF ICE.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
COMPARATIVELY TRANQUIL WEATHER IN STORE FROM THUR THROUGH FRI. A
WEAK RIDGE OF HIGH PRESSURE WILL BUILD IN THUR...SO WINDS WILL
DECREASE CONSIDERABLY FROM THE EARLY MORNING HOURS. ONLY ISOLD/SCT
LAKE EFFECT SNOW SHOWERS WEST OF ALBANY...WHICH WILL BE LIMITED BY
ANTICYCLONIC FLOW AND FAIRLY LOW INVERSION HEIGHTS AROUND 850 MB.
TEMPS SEASONABLE IN THE MID 20S ACROSS HIGHER ELEVATIONS TO LOWER TO
MID 30S IN THE WARMER VALLEYS. SOME LINGERING SNOW SHOWERS LIFTING
NORTH INTO THE WESTERN ADIRONDACKS THUR NIGHT...BUT OTHERWISE DRY
CONDITIONS EXPECTED. THERE WILL BE SOMEWHAT BETTER CHANCE FOR MORE
SNOW SHOWER FRI AFTERNOON AS AN UPPER LEVEL TROF APPROACHES FROM THE
GREAT LAKES. WILL MENTION CHANCE POPS WEST OF THE HUDSON RIVER...AND
SLIGHT CHANCE EAST.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
COMING SOON.
&&
.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS WILL RAPIDLY DETERIORATION TO IFR/VLIFR FROM SOUTH TO
NORTH...BETWEEN 07Z-11Z...WITH IFR/VLIFR THEN PERSISTING THROUGH
MUCH OF WEDNESDAY...FOR BOTH VSBYS AND CIGS.
SNOW WILL BEGIN AT KPOU BY AROUND 07Z...08Z AT KALB AND 09Z AT KGFL.
WITHIN AN HOUR OR TWO CONDITIONS AT EACH TAF SITE WILL LOWER TO
BETWEEN IFR AND VLIFR AS THE SNOW BECOMES MODERATE TO POTENTIALLY
HEAVY AT TIMES. EXPECT THE PCPN TO REMAIN MAINLY SNOW AT KGFL
THROUGHOUT THE STORM...WITH ONLY THE POTENTIAL TO MIX WITH SOME
SLEET BETWEEN 21Z AND 03Z WEDNESDAY EVENING.
AT KALB EXPECT THE SNOW TO MIX WITH AND CHANGE TO SLEET AND FZRA
AFTER 18Z AND REMAIN SLEET AND FZRA UNTIL A LITTLE AFTER 00Z.
AT KPOU SNOW WILL CHANGE TO SLEET AND FREEZING RAIN AROUND 15Z...
WITH THE LATEST MODEL RUNS INDICATING ENOUGH WARM AIR FOR A
CHANGEOVER TO JUST RAIN BY 21Z.
THE SNOW/MIXED PCPN TYPES/RAIN WILL CONTINUE UNTIL WINDS AT ALL
THREE SITES SHIFT TO WEST AS THE STORM MOVES BY THIS EVENING...
GENERALLY BETWEEN 01Z AND 03Z. AFTER THE WINDS SHIFT...EXPECT
CONDITIONS TO IMPROVE TO MVFR IN SNOW SHOWERS...AND TO VFR AT KPOU
AFTER 03Z.
UNTIL THE WINDS SHIFT THIS EVENING...EXPECT SURFACE WINDS GENERALLY
LESS THAN 10 KTS RANGING FROM NE TO SE AT THE KGFL/KALB/KPOU TAF
SITES. WINDS MAY BECOME NORTHERLY BRIEFLY THIS EVENING...THEN WEST
AS THE STORM MOVES BY...WITH SPEEDS PICKING UP TO 10 TO 20 KTS.
LOW LEVEL WIND SHEAR MAY BE PROBLEMATIC TODAY AT KPOU...AS WINDS
REMAIN LIGHT NEAR THE SFC...WHILE WINDS AT 2000 FT AGL INCREASE FROM
THE SE TO 30-35 KT.
OUTLOOK...
LATE WED NIGHT...MVFR/VFR -SHSN.
THU...VFR...NO SIGNIFICANT WEATHER.
FRI...VFR WITH MVFR POSSIBLE...CHANCE OF SNOW SHOWERS.
SAT/SUN...VFR...NO SIGNIFICANT WEATHER.
&&
.HYDROLOGY...
NO HYDROLOGY PROBLEMS ANTICIPATED THROUGH THE WEEKEND.
THERE IS A SLIGHT CHANCE THAT SOME RUNOFF COULD OCCUR OVER SOUTHERN
ULSTER...DUTCHESS AND LITCHFIELD COUNTIES WEDNESDAY AFTERNOON AND
EVENING. SOME FREEZING RAIN IS FORECAST...WITH THE POSSIBILITY OF A
FEW HOURS OF PLAIN RAIN OVER THE ABOVE MENTIONED AREAS. RUNOFF IS
NOT EXPECTED TO CAUSE RIVERS TO RISE ENOUGH TO BREAK UP OR MOVE
RIVER ICE.
THERE IS ALSO A POSSIBILITY THAT TEMPERATURES MAY WARM UP ENOUGH
OVER THE HEAD WATERS OF THE WALLKILL RIVER IN NORTH WESTERN NEW
JERSEY. THIS COULD LEAD TO A SIGNIFICANT RIVER RISE ON THE WALLKILL
WHICH MAY BREAK UP RIVER ICE AND LEAD TO ICE JAMS NEAR GARDINER AND
NEW PALTZ IN ULSTER COUNTY.
SOME RIVER STAGES AND FLOWS WILL CONTINUE TO SHOW LARGE FLUCTUATIONS
OR RISES DUE TO ICE EFFECTS.
FOR DETAILS ON THE RIVERS...PLEASE VISIT THE ADVANCED HYDROLOGIC
PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 6 AM EST THURSDAY FOR CTZ001-013.
NY...WINTER STORM WARNING UNTIL 6 AM EST THURSDAY FOR NYZ032-033-
038>043-047>054-058>061-063>066-082>084.
MA...WINTER STORM WARNING UNTIL 6 AM EST THURSDAY FOR MAZ001-025.
VT...WINTER STORM WARNING UNTIL 6 AM EST THURSDAY FOR VTZ013>015.
&&
SYNOPSIS...JPV
NEAR TERM...JPV
SHORT TERM...JPV
LONG TERM...GJM
AVIATION...GJM
HYDROLOGY...DIRIENZOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 337 PM EST TUE JAN 27 2009 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-281200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 337 PM EST TUE JAN 27 2009 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 winter storm, 1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2009Every state in 2009This day in weather historyWarnings in Massachusetts, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151165, 151166.